Non-symptomatic gastritis is linked with metformin-related gastrointestinal side effects in patients with type 2 diabetes, a study finds.
Gastritis occurs when the stomach lining becomes inflamed, which can cause stomach pain, vomiting and bloating following eating.
This research comes from Yuxin Huang, MD, and colleagues from Shanghai Huadong Hospital, who obtained data – including demographic and laboratory data – from 144 patients with type 2 diabetes not put on to metformin.
All subjects then began metformin treatment at 500 mg per day. This progressively increased over four weeks to 1500 mg per day, with gastrointestinal side effects, such as vomiting and nausea, monitored each week. The dose of metformin was adjusted accordingly depending on patients’ symptoms.
Following an endoscopy, 64 patients were categorised as non-gastritis subjects, with 80 classed as chronic gastritis subjects. At the beginning of the study, there were no differences in the groups for gastrointestinal symptoms.
The mean final metformin dose was 706.24 mg for gastritis patients, which was significantly less than the mean dose used by non-gastritis patients, which was 1,101.56 mg.
“Our data show for the first time that asymptomatic chronic gastritis predisposes to metformin-related gastrointestinal side effects,” the researchers concluded. “However, the molecular mechanisms are still unclear and merit further investigation.”

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Public Health England considers low carb approach for type 2 diabetes

The low carb approach is being considered by the government to be…

Type 2 diabetes found to be a ‘significant risk factor’ among stroke victims

More evidence has been published which supports that diabetes is a “significant…

Twice daily dairy intakes could reduce type 2 diabetes risk

Eating cheese, yoghurt or eggs twice a day could help lower the…